Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 53, NWS Quad Cities, IA

May 20, 20144 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 20, 2014, 5:09 PM CDT for 4 counties in Iowa. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2014, 5:09 PM CDT (22:09 UTC)
Expired
May 20, 2014, 6:15 PM CDT
In force
66 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Delaware County, IA, Dubuque County, IA, Jones County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 90 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 5:15 PM CDTHAIL 0.5Central City, IA
May 20, 5:28 PM CDTHAIL 1.51 N Cascade, IAREPORTED NORTH OF TOWN NEAR MACOMBER ROAD.
May 20, 5:44 PM CDTHAIL 1.75Cascade, IAPEA TO GOLF BALL SIZED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

682 
WUUS53 KDVN 202209
SVRDVN
IAC055-061-105-113-202315-
/O.NEW.KDVN.SV.W.0053.140520T2209Z-140520T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
509 PM CDT TUE MAY 20 2014

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DELAWARE COUNTY IN NORTHEAST IOWA...
  SOUTHWESTERN DUBUQUE COUNTY IN NORTHEAST IOWA...
  NORTHERN JONES COUNTY IN EAST CENTRAL IOWA...
  NORTHEASTERN LINN COUNTY IN EAST CENTRAL IOWA...

* UNTIL 615 PM CDT

* AT 507 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARIS...AND
  MOVING EAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...TRAINED WEATHER SPOTTERS.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  PARIS...CENTRAL CITY...COGGON...WAUBEEK...PRAIRIEBURG...
  HOPKINTON...LANGWORTHY...MONTICELLO...CASCADE...BUCK CREEK...SAND
  SPRINGS...MONTICELLO MUNICIPAL AIRPORT...PICTURED ROCKS WILDLIFE
  AREA...CAMP COURAGEOUS...SCOTCH GROVE AND TEMPLE HILL.

OTHER LOCATIONS AFFECTED INCLUDE JONES COUNTY FAIRGROUNDS...LINN
COUNTY FAIRGROUNDS...HOWARD H CHERRY SCOUT RESERVATION...PINICON
RIDGE COUNTY PARK...WAKPICADA COUNTY PARK AND BUFFALO CREEK COUNTY
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4240 9094 4217 9093 4212 9161 4229 9163
TIME...MOT...LOC 2209Z 264DEG 28KT 4223 9160

HAIL...1.00IN
WIND...60MPH

$$

ERVIN
6 follow-up statements
390 
WWUS53 KDVN 202221
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
521 PM CDT TUE MAY 20 2014

IAC055-061-105-113-202315-
/O.CON.KDVN.SV.W.0053.000000T0000Z-140520T2315Z/
LINN IA-DUBUQUE IA-DELAWARE IA-JONES IA-
521 PM CDT TUE MAY 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
JONES...SOUTHERN DELAWARE...SOUTHWESTERN DUBUQUE AND NORTHEASTERN
LINN COUNTIES UNTIL 615 PM CDT...

AT 516 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CENTRAL 
CITY...AND MOVING EAST AT 30 MPH. ANOTHER INTENSE STORM IS LOCATED 
IN SOUTHWEST DUBUQUE COUNTY. 

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
PRAIRIEBURG...HOPKINTON...LANGWORTHY...MONTICELLO...CASCADE...BUCK
CREEK...SAND SPRINGS...MONTICELLO MUNICIPAL AIRPORT...PICTURED ROCKS
WILDLIFE AREA...CAMP COURAGEOUS...SCOTCH GROVE AND TEMPLE HILL.

OTHER LOCATIONS AFFECTED INCLUDE JONES COUNTY FAIRGROUNDS...LINN
COUNTY FAIRGROUNDS...HOWARD H CHERRY SCOUT RESERVATION...PINICON
RIDGE COUNTY PARK...WAKPICADA COUNTY PARK AND BUFFALO CREEK COUNTY
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4240 9094 4217 9093 4212 9161 4229 9163
TIME...MOT...LOC 2221Z 264DEG 28KT 4224 9147

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$

ERVIN
244 
WWUS53 KDVN 202228
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
528 PM CDT TUE MAY 20 2014

IAC055-061-105-113-202315-
/O.CON.KDVN.SV.W.0053.000000T0000Z-140520T2315Z/
LINN IA-DUBUQUE IA-DELAWARE IA-JONES IA-
528 PM CDT TUE MAY 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
JONES...SOUTHERN DELAWARE...SOUTHWESTERN DUBUQUE AND NORTHEASTERN
LINN COUNTIES UNTIL 615 PM CDT...

AT 525 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PRAIRIEBURG...
AND MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HOPKINTON...LANGWORTHY...MONTICELLO...CASCADE...BUCK CREEK...SAND
SPRINGS...MONTICELLO MUNICIPAL AIRPORT...PICTURED ROCKS WILDLIFE
AREA...CAMP COURAGEOUS...SCOTCH GROVE AND TEMPLE HILL.

OTHER LOCATIONS AFFECTED INCLUDE JONES COUNTY FAIRGROUNDS...LINN
COUNTY FAIRGROUNDS...HOWARD H CHERRY SCOUT RESERVATION...PINICON
RIDGE COUNTY PARK...WAKPICADA COUNTY PARK AND BUFFALO CREEK COUNTY
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4240 9094 4217 9093 4212 9161 4229 9163
TIME...MOT...LOC 2228Z 264DEG 28KT 4225 9144

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$

ERVIN
583 
WWUS53 KDVN 202238
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
538 PM CDT TUE MAY 20 2014

IAC055-061-105-113-202315-
/O.CON.KDVN.SV.W.0053.000000T0000Z-140520T2315Z/
LINN IA-DUBUQUE IA-DELAWARE IA-JONES IA-
538 PM CDT TUE MAY 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
JONES...SOUTHERN DELAWARE...SOUTHWESTERN DUBUQUE AND NORTHEASTERN
LINN COUNTIES UNTIL 615 PM CDT...

AT 535 PM CDT...A DEVELOPING SEVERE THUNDERSTORM WAS LOCATED NEAR 
TROY MILLS...AND MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
PARIS...CENTRAL CITY...COGGON...WAUBEEK...PRAIRIEBURG...MONTICELLO...
LANGWORTHY...HOPKINTON...CASCADE...BUCK CREEK...SAND SPRINGS...
MONTICELLO MUNICIPAL AIRPORT...PICTURED ROCKS WILDLIFE AREA...CAMP
COURAGEOUS...SCOTCH GROVE AND TEMPLE HILL.

OTHER LOCATIONS AFFECTED INCLUDE JONES COUNTY FAIRGROUNDS...LINN
COUNTY FAIRGROUNDS...HOWARD H CHERRY SCOUT RESERVATION...PINICON
RIDGE COUNTY PARK...WAKPICADA COUNTY PARK AND BUFFALO CREEK COUNTY
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4240 9094 4217 9093 4212 9161 4229 9163
TIME...MOT...LOC 2238Z 264DEG 24KT 4223 9165

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH

$$

ERVIN
179 
WWUS53 KDVN 202250
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 PM CDT TUE MAY 20 2014

IAC061-202300-
/O.CAN.KDVN.SV.W.0053.000000T0000Z-140520T2315Z/
DUBUQUE IA-
550 PM CDT TUE MAY 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DUBUQUE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4236 9116 4217 9116 4216 9161 4229 9163
TIME...MOT...LOC 2250Z 264DEG 24KT 4224 9154

$$

IAC055-105-113-202315-
/O.CON.KDVN.SV.W.0053.000000T0000Z-140520T2315Z/
LINN IA-DELAWARE IA-JONES IA-
550 PM CDT TUE MAY 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
JONES...SOUTHEASTERN DELAWARE AND NORTHEASTERN LINN COUNTIES UNTIL
615 PM CDT...

AT 549 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARIS...AND
MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
CENTRAL CITY...COGGON...WAUBEEK...PRAIRIEBURG...LANGWORTHY...
MONTICELLO...HOPKINTON...MONTICELLO MUNICIPAL AIRPORT AND SAND
SPRINGS.

OTHER LOCATIONS AFFECTED INCLUDE JONES COUNTY FAIRGROUNDS...LINN
COUNTY FAIRGROUNDS...HOWARD H CHERRY SCOUT RESERVATION...PINICON
RIDGE COUNTY PARK...WAKPICADA COUNTY PARK AND BUFFALO CREEK COUNTY
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4236 9116 4217 9116 4216 9161 4229 9163
TIME...MOT...LOC 2250Z 264DEG 24KT 4224 9154

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH

$$

ERVIN
834 
WWUS53 KDVN 202303
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
603 PM CDT TUE MAY 20 2014

IAC055-105-113-202315-
/O.CON.KDVN.SV.W.0053.000000T0000Z-140520T2315Z/
LINN IA-DELAWARE IA-JONES IA-
603 PM CDT TUE MAY 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
JONES...SOUTH CENTRAL DELAWARE AND NORTHEASTERN LINN COUNTIES UNTIL
615 PM CDT...

AT 558 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COGGON...AND
MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
PRAIRIEBURG.

OTHER LOCATIONS AFFECTED INCLUDE PINICON RIDGE COUNTY PARK AND
BUFFALO CREEK COUNTY PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4233 9126 4221 9128 4221 9160 4229 9159
TIME...MOT...LOC 2303Z 264DEG 24KT 4225 9145

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH

$$

ERVIN
971 
WWUS53 KDVN 202307
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
607 PM CDT TUE MAY 20 2014

IAC055-105-113-202317-
/O.EXP.KDVN.SV.W.0053.000000T0000Z-140520T2315Z/
LINN IA-DELAWARE IA-JONES IA-
607 PM CDT TUE MAY 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JONES...SOUTH
CENTRAL DELAWARE AND NORTHEASTERN LINN COUNTIES WILL EXPIRE AT 615 PM
CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4233 9126 4221 9128 4221 9160 4229 9159
TIME...MOT...LOC 2307Z 264DEG 24KT 4225 9141

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:32 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 20, 3:32 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 PM CDT TUE MAY 20 2014

.SYNOPSIS...
ISSUED AT 315 PM CDT TUE MAY 20 2014

WEAK COLD FRONT WAS SAGGING TOWARDS OUR FAR NW CWA WITH VERY
UNSTABLE AIRMASS IN PLACE AHEAD OF THE FRONT. TEMPERATURES HAVE
CLIMBED INTO THE LOWER TO MID 80S WITH DEW POINTS IN THE LOWER TO
MID 60S. SBCAPES HAVE RISEN TO 2500 J/KG WITH STEEP LAPSE RATES OF
8 TO 9 C/KM. CU/TCU WAS FORMING ALONG THE BOUNDARY FROM OUR FAR
NORTHERN CWA BACK WEST TO OMAHA. MODEST CAPPING IN PLACE ASSOCIATED
WITH THE EML SHOULD WEAKEN BY LATE THIS AFTERNOON WITH EFFECTIVE
BULK SHEAR OF 40-50 KT ALLOWING FOR SCATTERED SUPERCELLS TO
DEVELOP ALONG THE COLD FRONT IN OUR NORTHERN CWA. IF THERE WAS A
SIGNIFICANT SHORT WAVE THIS WOULD BE A MORE WIDESPREAD EVENT BUT
THERE IS NOT.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 315 PM CDT TUE MAY 20 2014

FORECAST FOCUS ON SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO
THE EVENING THEN WARM BUT LESS HUMID ON WEDNESDAY.

LATE THIS AFTERNOON THROUGH OVERNIGHT...RAPID REFRESH MESO MODEL
SUGGESTS SCATTERED SUPERCELLS ROUGHLY FROM I-80 NORTHWARD 4-9 PM THIS
AFTERNOON AND EVENING. LOCAL SEVERE TOOLS ANALYSIS INDICATES HAIL TO
ABOUT GOLF BALL SIZE AND DAMAGING WINDS OF 60-70 MPH. THE 0-3KM
SHEAR VECTOR IS ONLY 20 KNOTS SO THE TORNADO THREAT APPEARS QUITE
LOW AT THIS TIME BUT NOT ZERO. WILL KEEP AN EYE OUT FOR ANY COLD
POOLS THAT MAY FORM AND INCREASING FORWARD SPEEDS OF LINE SEGMENTS
THAT WOULD ENHANCE THE WIND THREAT. THE SEVERE THREAT APPEARS TO
DIMINISH ABOUT 9 PM AS WE LOWER THE CAPE WITH THE SCATTERED STORMS
GRADUALLY SHIFTING SOUTHEAST INTO OUR SOUTHERN CWA LATER
TONIGHT...AS THE FRONT SAGS SOUTHEAST. DUE TO THE RATHER SLOW
MOVEMENT OF THE STORMS LOCALLY HEAVY RAINFALL OF UP TO AN INCH IS
LIKELY. HOWEVER... ANY REPEATING STORMS MAY PRODUCE OVER AN INCH.
THE COLD FRONT WILL PUSH INTO OUR NW CWA LATER THIS EVENING
REACHING OUR FAR SE COUNTIES EARLY WEDNESDAY MORNING. THIS WILL BE
A MILD NIGHT WITH MINIMUM TEMPERATURES RANGING FROM THE UPPER 50S
FAR NW TO THE MID 60S SE.

WEDNESDAY...HIGH PRESSURE WILL BE GRADUALLY BUILDING INTO THE CWA
FROM THE DAKOTAS. THIS SHOULD BRING A PLEASANTLY WARM DAY WITH
LOWERING HUMIDITY AS DEW POINTS DROP THROUGH THE 50S. ALSO PLENTY
OF SUNSHINE EXPECTED WHICH WILL BOOST AFTERNOON TEMPERATURES INTO
THE UPPER 70S NORTH TO MID 80S SOUTH.

.LONG TERM...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY)
ISSUED AT 315 PM CDT TUE MAY 20 2014

WEDNESDAY NIGHT THROUGH FRIDAY...UPPER MO AND MS RVR VALLEY LLVL
RIDGE STILL PROGGED TO DUMP DOWN THE UPPER MIDWEST THIS
PERIOD...WHILE UPPER RIDGING TO LEE OF WEST COAST REX BLOCK AMPLIFIES
UPSTREAM CARS THE WESTERN PLAINS. WEST-TO-EAST LLVL BOUNDARY/FRONT
TO TEMPORARILY GET HUNG UP UNDER THE RIDGE/S SOUTHERN PERIPHERY ACRS
KS INTO MO WED NIGHT. MORE OPTIMUM NORTHERLY THTA-E FEED AND
CONVERGENCE TO SET UP MCS SPAWNING GROUNDS FROM EASTERN CO ACRS
SOUTHERN NEB AND KS...WITH A CHANCE FOR SOME OF THIS ACTIVITY MAKING
IT INTO THE FAR SOUTHWESTERN CWA IN DECAYING ALMOST DEBRIS FASHION
INTO THU MORNING. COOL LOWS IN TH UPPER 40S TO LOWER 50S BY EARLY THU
MORNING NORTH OF I80. LONG FETCH LLVL MOISTURE CONVEYOR OFF THE
WESTERN GULF AND THEN WRAPPING AROUND UP THROUGH MEXICO THROUGH THE
LEE SIDE ROCKIES...COMBINED WITH VORT SPOKES OFF SOUTHWEST UPPER LOW
WILL MAKE FOR AN ACTIVE WESTERLY HIGH PLAINS THU INTO THU NIGHT.
WITH SEASONABLY STOUT LLVL RIDGE ESTABLISHING ACRS THE WESTERN GRT
LKS ALMOST BACKDOOR STYLE...DRYING NORTHEASTERLY LLVL FLOW AND
NORTH-WESTERLIES FURTHER ALOFT FROM UPPER RIDGE AXIS TO HAVE IT/S
PRECIP SHUNTING/EATING EFFECT AS ANYTHING ELEVATED TRIES TO COME ACRS
FROM THE CENTRAL TO NW HIGH PLAINS. THE NEW 12Z RUN ECMWF IS
ACTUALLY MORE BULLISH WITH THE SOUTHERN HALF OF THE CWA GETTING IN
UNDER SOME OF THIS ELEVATED SHOWER/ISOLATED EMBEDDED STORM ACTIVITY
FROM THE WEST...WHILE MOST OTHER MODELS JUST CLIP THE FAR SOUTHWEST
OR ARE MAINLY DRY THU INTO THU NIGHT. WILL KEEP LOW CHC POPS GOING IN
THE SOUTHWEST AS A COMPROMISE...BUT CURRENTLY PROGGED STRENGTH OF
RIDGE MAKES FOR A LEAN TOWARD THE DRIER SOLUTIONS. LLVL
NORTHEASTERLY FLOW WITH SOME LK MI EFFECT...AND HIGH DEBRIS CLOUDS
FILTERING THE INSOLATION SHOULD MAKE FOR JUST 70S BOTH THU AND FRI.
WHERE CIRRUS BLOW OFF THINNEST COULD MAKE FOR LOWS IN THE MID TO
UPPER 40S THU AND FRI NIGHTS IN SOME PORTIONS OF THE LOCAL FCST
AREA.

SATURDAY AND SUNDAY...LATEST MEDIUM RANGE TRENDS SUGGEST BLOCKED
PATTERN TO EDGE EASTWARD SLOWLY OVER THE WEEKEND...WITH BOTH SFC
AND UPPER RIDGING TO LEE OF SOUTHWEST CONUS UPPER LOW COMPLEX MAKING
FOR MAINLY DRY AND PLEASANT WX THROUGH SAT EVENING. THE 12Z GFS
WOULD BE DRY THROUGH SUNDAY MORNING...UNTIL ELEVATED WINGS OF WARM
AIR ADVECTION SHOWERS POSSIBLY RIDGE-RIDE/DRIFT ACRS THE CWA FROM
THE WEST ON SUNDAY. THE 12Z ECMWF IS MORE PROGRESSIVE WITH A TYPE OF
ELEVATED MCS ACRS THE AREA SAT NIGHT INTO SUNDAY MORNING...BUT
SYNOPTIC SCALE PATTERN TRENDS AND FEATURE RECOGNITION SUGGEST THE
GFS MORE ON TRACK. IF DEBRIS CLOUDS AND ELEVATED SHOWERS DECAY
ENOUGH...EXTENT OF SOUTHERLY RETURN FLOW COULD BOOST TEMPS WELL INTO
THE 80S ON SUNDAY WITH SFC DPT INCREASE BACK AT LEAST TO THE LOWER
60S.

NEXT MONDAY AND TUESDAY...TIMING WILL BE EVERYTHING WITH RESPECT TO
THE CUT-OFF UPPER LOW ACRS THE SOUTHWESTERN CONUS FINALLY EJECTING TO
THE NORTHEAST. WHERE IT GOES/SHUNTED MORE TO THE NORTHEAST OR TRIES
TO UNDERCUT MORE EASTWARD/...AND STRENGTH OF LINGERING RIDGE COMPLEX
ALL NOT BEING HANDLED WELL. IT COULD BE WHERE THE LOCAL AREA REMAIN
LARGELY DRY AND WARMING INTO MEMORIAL DAY...WHILE THE PLAINS AND
UPPER MS RVR VALLEY/MN INTO WI/ STAY ACTIVE AMD WET. CURRENT LONG
RANGE MODEL TRENDS AND ENSEMBLES SUGGEST DAMPENING AND OPENING
UP UPPER LOW WILL EDGE CLOSE ENOUGH FOR MORE SCTRD SHOWER AND
THUNDERSTORMS ACTIVITY BY NEXT TUESDAY...BUT AGAIN UNCERTAINTY
REIGNS AND COULD SEE A SCENARIO WHERE UNDERCUTTING EASTWARD DRIFT OF
THE CYCLONE MAKES FOR MORE WIDESPREAD PRECIP ACTIVITY TO THE SOUTH OF
THE LOCAL AREA THROUGH MID NEXT WEEK.     ..12..

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 315 PM CDT TUE MAY 20 2014

WEAK COLD FRONT TO PROVIDE FOCUS FOR SCATTERED STORMS FROM MID-LATE
AFTERNOON THROUGH EVENING...WITH BEST POTENTIAL ALONG AND NORTH OF
I-80 AS IT LOOKS ATTIM. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE
WITH GUSTY WINDS AND HAIL. PERIODS OF MVFR TO LOCAL IFR CONDITIONS
EXPECTED IN THE STORMS...OTHERWISE VFR CONDS AWAY FROM THE STORMS.
PRECIPITATION CHANCES WILL GRADUALLY LOWER AND SHIFT SOUTH OF
I-80 OVERNIGHT AHEAD OF THE FRONT. POTENTIAL FOR SOME FOG LATE
EVENING INTO THE OVERNIGHT WITH LIGHT WINDS AND WET GROUND. WINDS
WILL BEGIN TO SWITCH TO THE NORTH LATE TONIGHT WITH THE PASSAGE OF
THE FRONT. WINDS SPEEDS OUTSIDE OF THE STORMS WILL BE LESS THAN 10 KNOTS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...12
AVIATION...HAASE
Hazardous weather outlook, May 20, 10:43 AM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1043 AM CDT TUE MAY 20 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211545-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1043 AM CDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER MUCH OF THE
OUTLOOK AREA LATER THIS AFTERNOON AND EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF THE
OUTLOOK AREA BY LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING
AHEAD OF A WEAK COLD FRONT. A FEW OF THE STORMS MAY BE SEVERE...WITH
DAMAGING WINDS AND HAIL TO HALF DOLLAR SIZE OR LARGER THE MAIN
THREATS. HOWEVER...AN ISOLATED TORNADO OR TWO IS POSSIBLE LATE
THIS AFTERNOON ESPECIALLY NEAR AND NORTH OF HIGHWAY 30.

THE MISSISSIPPI RIVER IS EXPERIENCING FLOODING. PLEASE SEE THE
LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A NEAR DAILY CHANCE OF THUNDERSTORMS SATURDAY THROUGH
MONDAY. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATER THIS AFTERNOON AND INTO THE EVENING.

HAASE

In the hours before

Local storm report, May 20, 4:35 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
435 PM CDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             URBANA                  42.22N 91.88W
05/20/2014  M0.25 INCH       BENTON             IA   EMERGENCY MNGR

&&

GROSS
Local storm report, May 20, 4:37 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 PM CDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             URBANA                  42.22N 91.88W
05/20/2014  M0.50 INCH       BENTON             IA   EMERGENCY MNGR

            HALF INCH HAIL NOW FALLING.

&&

GROSS
Local storm report, May 20, 4:45 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 PM CDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             2 W DUBUQUE REGIONAL AI 42.40N 90.75W
05/20/2014  M0.88 INCH       DUBUQUE            IA   EMERGENCY MNGR

            PEA TO NICKEL SIZE HAIL REPORTED ON HIGHWAY 151.

&&

GROSS
Local storm report, May 20, 4:47 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 PM CDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             URBANA                  42.22N 91.88W
05/20/2014  E1.00 INCH       BENTON             IA   PUBLIC

            REPORT FROM KWWL MEDIA...TIME ESTIMATED FROM RADAR.

&&

GROSS
Local storm report, May 20, 4:50 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 PM CDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 NNE DYSART            42.21N 92.30W
05/20/2014  E0.75 INCH       BENTON             IA   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

GROSS
Local storm report, May 20, 4:57 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 E DUBUQUE REGIONAL AI 42.40N 90.70W
05/20/2014  M1.50 INCH       DUBUQUE            IA   EMERGENCY MNGR

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:11 PM CDTSpecial Weather StatementDVNBenton34 min
May 20, 4:19 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson56 min
May 20, 4:36 PM CDTSevere Thunderstorm WarningDVNBenton, Linn54 min
May 20, 5:05 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson55 min
May 20, 5:30 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson, Jones45 min
May 20, 6:20 PM CDTSevere Thunderstorm WarningDVNJones40 min
May 20, 6:57 PM CDTSpecial Weather StatementDVNBenton, Linn63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.